The athletic polydrug abuse phenomenon. A case report

Am J Sports Med. Jul-Aug 1983;11(4):269-71. doi: 10.1177/036354658301100417.

Abstract

A case of a power weight lifter who is ingesting large doses of anabolic steroids plus other drugs to counteract their short-term side effects is presented. This type of polydrug abuse phenomenon which is unique to the competitive athlete is widespread despite the lack of convincing evidence that anabolic steroids increase muscular strength. The vast extent of this drug abuse problem is poorly appreciated by the general medical community. The potential complications of the long-term usage of these drugs such as liver failure, hepatocellular carcinoma, and peliosis hepatitis make these drugs extremely dangerous.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Anabolic Agents*
  • Athletic Injuries / etiology*
  • Humans
  • Leg
  • Male
  • Muscles / injuries*
  • Sports Medicine
  • Sports*
  • Substance-Related Disorders / complications*
  • Weight Lifting*

Substances

  • Anabolic Agents